A systemic reaction following transfusion of properly matched blood is related to a deficiency of IgA; this in turn is due to either selective IgA immunodeficiency, affecting approximately 1 in 600 individuals in the Western world, or due to common variable immunodeficiency (1 in 25,000 Caucasians) (Hammarstrom et al. 2000). A systemic anaphylactic reaction to blood transfusion is triggered by IgE and IgG antibodies to IgA in some IgA-deficient recipients (type III hypersensitivity reaction). These reactions are very rare, estimated to occur in 1 in 20,000-47,000 transfusions. The diagnosis is established by detecting an anti-IgA antibody in the patient's serum (Sandler et al. 1995). Nevertheless, no exact level of antibodies has been defined that will predict the risk of anaphylaxis due to blood products.
Treatment of all anaphylactic/anaphylactoid reactions to perioperative drugs and infusions is recommended according to the guidelines (see Sect. 4.5; Tables 4.4, 4.5, 4.8). There are no special recommendations beyond these.
Was this article helpful?